Experts believe that a rare, but dangerous, reaction to a range of medications could be the result of a reactivated herpes virus.
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) affects around 1 in 8,000 people who take the treatments. The condition occurs weeks after using certain herpes cures and causes skin rashes, high fever, and inflammation of several organs. The reaction often occurs in the vital organs including the kidneys, lungs, and the heart. Around 10 % of people who suffer from DRESS die from the disorder.
Severe immune reaction
French Scientists have this week revealed that the condition is a result of a severe immune reaction that is caused by a reactivation of a dormant virus, such as the herpes virus.
Scientists looked at 40 patients who were suffering from DRESS, as part of the research study. They found that the patients had an excess level of killer T cells, which help the body’s immune system by attacking viruses. They also discovered that the cells were, in fact, attacking their own organs mistakenly.
‘These results suggest that certain drugs may reactivate latent viruses lurking in patients' cells, sounding an alarm that triggers the release of killer immune cells. These cells then end up misguidedly attacking the body's own organs’ the study team reported.
Many people in the UK are diagnosed with genital herpes every year. Recent figures released by the Health Protection Agency have found that the number of cases in Britain has risen by 5% in the last year.
The condition cannot be completely cured, but can be treated effectively. By using herpes treatments, patients can completely eliminate the symptoms of the condition. It is also possible to restrict the amount that the virus spreads.
Following the results of this recent study, experts have called for further research that may lead to improved DRESS treatments. ‘We can try anti-herpes drugs and treatments that inhibit viral reactivation, but that research has still to be done’ the French scientists stated.Add Comment